Nausea and Vomiting in Advanced Cancer
Patients who have advanced cancer commonly experience chronicnausea and vomiting, which can significantly impair quality of life. Nausea and vomiting related to advanced cancer may be caused by the following:
- Use of opioids, antidepressants, and other pain medications.
- Constipation (a common side effect of opioid use).
- Brain and colon tumors.
- Abnormal levels of certain substances in the blood.
Radiation Therapy and Nausea and Vomiting
Radiation therapy may also cause nausea and vomiting, especially in patients who are undergoing radiation to the GI tract (particularly the small intestine and stomach) or brain. The risk for nausea and vomiting increases as the dose of radiation and area being irradiated increase. Nausea and vomiting associated with radiation therapy usually occurs one-half hour to several hours after treatment. Symptoms may improve on days the patient does not undergo radiation therapy.